Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 375, NWS Des Moines, IA

July 6, 2008Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 6:13 PM CDT for Cerro Gordo County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 6:13 PM CDT (23:13 UTC)
Expired
Jul 6, 2008, 7:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062312
SVRDMX
IAC033-070000-
/O.NEW.KDMX.SV.W.0375.080706T2313Z-080707T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 700 PM CDT.

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTH OF ROCK
  FALLS...OR 8 MILES SOUTHEAST OF MASON CITY...AND MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK FALLS BY 630 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4310 9302 4309 9302 4303 9302 4297 9311
      4304 9324 4326 9307 4325 9303
TIME...MOT...LOC 2313Z 219DEG 21KT 4307 9309

$$

COGIL
3 follow-up statements
000 
WWUS53 KDMX 062322
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SUN JUL 6 2008

IAC033-070000-
/O.CON.KDMX.SV.W.0375.000000T0000Z-080707T0000Z/
CERRO GORDO IA-
622 PM CDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN CERRO GORDO COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF ROCK
FALLS...OR 7 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 21
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK FALLS BY 635 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4310 9302 4309 9302 4303 9302 4297 9311
      4304 9324 4326 9307 4325 9303
TIME...MOT...LOC 2322Z 211DEG 18KT 4311 9307

$$

COGIL
000 
WWUS53 KDMX 062341
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT SUN JUL 6 2008

IAC033-070000-
/O.CON.KDMX.SV.W.0375.000000T0000Z-080707T0000Z/
CERRO GORDO IA-
641 PM CDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CERRO GORDO COUNTY...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ROCK FALLS...OR 10 MILES NORTHEAST OF
MASON CITY...MOVING NORTHEAST AT 13 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4325 9303 4317 9303 4318 9313 4326 9307
      4325 9306 4326 9305
TIME...MOT...LOC 2341Z 208DEG 12KT 4324 9303

$$

COGIL
000 
WWUS53 KDMX 062358
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SUN JUL 6 2008

IAC033-070009-
/O.EXP.KDMX.SV.W.0375.000000T0000Z-080707T0000Z/
CERRO GORDO IA-
659 PM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 700 PM CDT...

AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4325 9303 4317 9303 4318 9313 4326 9307
      4325 9306 4326 9305
TIME...MOT...LOC 2359Z 208DEG 12KT 4329 9299

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUL 6 2008

.DISCUSSION...
FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY
NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS
THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO
ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN
ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD
INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO
THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT
DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S
TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH
BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE
SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO
INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND
15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY
TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING
THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO
MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO
STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH
THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE
ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION
CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING
WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON
INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE
CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE
STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE
LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY
NIGHT.

MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY
SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO
TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN
AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END
OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS
BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN
THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS
SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR
TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7
DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S
THROUGH THE PERIOD.

&&

.AVIATION...06/18Z
VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS.
FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY
WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE
STATE OVR NGT.  EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY
LATER TNGT INTO ERY MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS JUL 08
LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON
CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED
HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH
AMOUNTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER
THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A
MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE
PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH
TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-072045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED
THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER
MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER
SIZED HAIL AND 65 MPH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

In the hours before

Local storm report, Jul 6, 6:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     MASON CITY              43.15N 93.20W
07/06/2008  M59.00 MPH       CERRO GORDO        IA   MESONET

            REPORT FROM RWIS SITE

&&

MS JUL 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 AM CDTSevere Thunderstorm WarningDMXTama42 min
Jul 6, 11:35 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie40 min
Jul 6, 12:09 PM CDTSevere Thunderstorm WarningDMXDallas41 min
Jul 6, 4:57 PM CDTFlash Flood WarningDMXSac5 hr
Jul 6, 5:41 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright49 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago27 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.